Alert archive / Indiana / Special Weather Statements in 2013

Special Weather Statement, NWS Indianapolis, IN

July 20, 2013Randolph County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 20, 2013, 10:28 AM EDT for Randolph County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 10:28 AM EDT (14:28 UTC)
Expired
Jul 20, 2013, 11:00 AM EDT
In force
32 min
Issued by
NWS Indianapolis, IN

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 112 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WWUS83 KIND 201428
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EDT SAT JUL 20 2013

INZ041-042-201500-
DELAWARE-RANDOLPH-
1028 AM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM ADVISORY FOR EASTERN DELAWARE AND RANDOLPH
COUNTIES UNTIL 1100 AM EDT...

AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MUNCIE...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINCHESTER...
  PARKER CITY...
  FARMLAND...
  RIDGEVILLE...
  SARATOGA...
  UNION CITY...
  SALEM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4015 8539 4038 8536 4038 8522 4031 8521
      4032 8480 4006 8481
TIME...MOT...LOC 1428Z 278DEG 31KT 4027 8523

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 10:16 AM EDT, 12 minutes earlier.

Area forecast discussion, Jul 20, 10:16 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 AM EDT SAT JUL 20 2013

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 308 AM EDT SAT JUL 20 2013

THE EXTREME HEAT WILL SUBSIDE FOR AWHILE STARTING TODAY AS A COLD
FRONT TRAVERSES CENTRAL INDIANA. SCATTERED SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONT THIS MORNING AND AFTERNOON. HOWEVER...THE
FRONT WILL PROGRESS ACROSS THE STATE RATHER QUICKLY TODAY...RESULTING
IN A DRY FORECAST BY TONIGHT AND TOMORROW FOR ALL BUT THE SOUTHERN
TIER OF COUNTIES IN CENTRAL INDIANA. SHOWER/THUNDERSTORM CHANCES
WILL RESUME ON SUNDAY NIGHT AND LINGER THROUGH MID WEEK AS SEVERAL
UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 1012 AM EDT SAT JUL 20 2013

IN AN EARLY MORNING UPDATE INCREASED POPS OVER THE ENTIRE CWA FOR
THE REST OF THIS THIS MORNING AND AFTERNOON. WENT LIKELY OVER THE
NORTHERN COUNTIES AND HIGH CHANCE ACROSS THE SOUTH BASED ON LATEST
RADAR TRENDS. PREVIOUS DISCUSSION FOLLOWS.

THE MAIN FOCUS OF THE NEAR TERM PERIOD IS SHOWER/THUNDERSTORM
CHANCES WITH A COLD FRONT.

AS OF SAT 07Z...SCATTERED CONVECTION HAS STAYED CONFINED TO
NORTHERN PORTIONS OF ILLINOIS AND INDIANA WHERE FRONTAL BOUNDARY
IS CURRENTLY LOCATED. LATEST GFS/NAM/EURO ALL HAVE COLD FRONT
PROGRESSING ACROSS CENTRAL INDIANA RATHER QUICKLY TODAY.
HOWEVER...ISENTROPIC LIFT IS NOT IMPRESSIVE WITH FRONTAL
PASSAGE...AND TIME CROSS SECTIONS SHOW A LACK OF MOISTURE IN THE
MID-LEVELS. AS A RESULT...AT NO POINT DID POPS HIGHER THAN CHANCE
LOOK NECESSARY. ANTICIPATE MARGINAL STORMS ALONG AND AHEAD OF THE
FRONT THROUGH COURSE OF THIS MORNING AND AFTERNOON WITH SOME GUSTY
WINDS...BRIEF DOWNPOURS...AND LIGHTNING. ANTICIPATE SOME
ACCELERATION IN DEVELOPMENT DURING THE AFTERNOON HOURS WITH BEST
HEAT OF DAY AND DESTABILIZATION...BUT AT NO POINT DOES SEVERE
WEATHER SEEM TO BE A THREAT. INCREASED CLOUD COVER AND COOLING
FROM RAIN SHOULD KEEP TEMPS IN THE MID TO UPPER 80S THIS
AFTERNOON. CURRENTLY...TEMPS ACROSS THE AREA ARE IN THE UPPER 70S
WITH DEWPOINTS IN THE LOW 70S. WINDS ARE STILL OUT OF THE
SOUTHWEST AT 5 TO 10 KTS.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

ISSUED AT 308 AM EDT SAT JUL 20 2013

COLD FRONT IS EXPECTED TO SETTLE OVER SOUTHERN INDIANA BY
TONIGHT...AND MUCH DRIER AIR WILL FILTER INTO THE FORECAST AREA.
AS A RESULT...WENT WITH A DRY FORECAST FOR ALL BUT THE SOUTHERN
TIER OF COUNTIES IN FORECAST AREA AFTER SUN 06Z. AFTER SUN
15Z...GRADUALLY INCREASED POPS FROM SOUTH TO NORTH AS
AFOREMENTIONED FRONT SHIFTS BACK NORTH...AND AN UPPER LEVEL TROUGH
APPROACHES CENTRAL INDIANA. THIS TROUGH WILL BRING THE NEXT CHANCE
FOR SHOWERS AND THUNDERSTORMS FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT. BEST DYNAMICS WITH THAT UPPER LEVEL TROUGH WILL BE ON
MONDAY AFTERNOON...SO WENT WITH LIKELY POPS OVER MUCH OF THE AREA
DURING THAT TIME FRAME. HIGHS WILL GENERALLY BE IN THE MID TO
UPPER 80S WITH LOWS IN THE MID TO UPPER 60S...THIS WAS CAPTURED
WELL BY CONSALL.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ISSUED AT 308 AM EDT SAT JUL 20 2013

THE UPPER PATTERN WILL CONSIST OF AN UPPER RIDGE OVER THE WESTERN
U.S. WHILE AN UPPER TROUGH STRENGTHENS OVER THE GREAT LAKES AND
EASTERN US.  AN UPPER DISTURBANCE AND AN APPROACHING COLD FRONT
WILL KEEP A CHANCE OF THUNDERSTORMS ACROSS OUR REGION.  THIS
COLD FRONT WILL BE ACROSS SOUTHERN INDIANA EARLY WEDNESDAY
AND HIGH PRESSURE WILL MOVE EAST ACROSS OUR REGION THURSDAY AND
EARLY FRIDAY.  MODELS INDICATE ANOTHER DISTURBANCE MAY AFFECT OUR
WEATHER BY FRIDAY NIGHT.  OTHERWISE...MOSTLY DRY WEATHER WILL BE THE
RULE WEDNESDAY NIGHT THROUGH FRIDAY.  ONLY MINOR TWEAKS MADE TO
ALL BLEND GRIDS.

&&

.AVIATION /DISCUSSION FOR THE 201200Z TAF ISSUANCE/...
ISSUED AT 656 AM EDT THU JUL 4 2013

MAINLY VFR THROUGH THE PERIOD...WITH THE EXCEPTION OF SCATTERED
THUNDERSTORMS TODAY AND POSSIBLE FOG AT KBMG LATE TONIGHT.

A COLD FRONT ACROSS NORTHERN INDIANA WILL MOVE SOUTH ACROSS THE
REGION TODAY TO NEAR SOUTHERN INDIANA BY LATE AFTERNOON BEFORE
STALLING NEAR THE OHIO RIVER TONIGHT.  SCATTERED SHOWERS AND A
FEW THUNDERSTORMS WILL OCCUR NEAR THIS FRONT.  THERE IS LOW
CONFIDENCE OF TIMING BECAUSE OF SCATTERED COVERAGE AND WILL MENTION
VCTS MAINLY PRIOR TO 16Z AT KLAF...15Z-20Z AT KIND AND KHUF AND
FROM 17Z-23Z AT KBMG.

SLIGHTLY DRIER AIR BEHIND THE FRONT WILL SPREAD INTO NORTHERN
SECTIONS BY MIDDAY AND KIND AND KHUF LATER THIS AFTERNOON. MODEL GUIDANCE
INDICATES ENOUGH LOW LEVEL MOISTURE MAY REMAIN AT KBMG FOR MVFR FOG
THERE LATE TONIGHT.  OTHERWISE...VFR ALL OTHER SITES TONIGHT AS HIGH
PRESSURE BUILDS INTO THE GREAT LAKES.

WINDS WILL BE SOUTHWEST UP TO 12 KNOTS TODAY BECOMING LIGHT
NORTHWEST TONIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD/SMF
SHORT TERM...TDUD
LONG TERM....JH
AVIATION...JH

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 20, 5:17 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 AM EDT SAT JUL 20 2013

INZ021-028>031-035>049-051>057-060>065-067>072-210930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
517 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: CHANCE OF THUNDERSTORMS.

HAZARDS: GUSTY WINDS...BRIEF HEAVY DOWNPOURS...SMALL HAIL...LIGHTNING.

TIMING: MAINLY THIS MORNING AND AFTERNOON.

DISCUSSION: THUNDERSTORMS MAY OCCUR AS A COLD FRONT MOVES THROUGH THE
AREA. AN ISOLATED STRONG STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORM CHANCES WILL INCREASE AGAIN ON SUNDAY NIGHT
AND REMAIN POSSIBLE AT TIMES THROUGH WEDNESDAY.

DISCUSSION: STORM CHANCES WILL REMAIN ACROSS THE AREA INTO THE
MIDDLE OF NEXT WEEK AS SEVERAL UPPER LEVEL DISTURBANCES TRAVERSE
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG OR DAMAGING WIND
GUSTS...HAIL...OR OBSERVED FLOODING WITH STORMS OVER THE NEXT
FEW DAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jul 20, 8:06 AM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 AM EDT SAT JUL 20 2013

INZ028-029-035-201230-
FOUNTAIN-TIPPECANOE-WARREN-
806 AM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN...WESTERN
TIPPECANOE AND WARREN COUNTIES UNTIL 830 AM EDT...

AT 805 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BOSWELL...OR 14 MILES SOUTH OF
FOWLER...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSPORT...
  WEST LEBANON...
  RAINSVILLE...
  PINE VILLAGE...
  ATTICA...
  SHADELAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4057 8692 4021 8690 4021 8694 4028 8754
      4048 8753 4048 8752 4048 8710 4050 8710
      4051 8711 4057 8709
TIME...MOT...LOC 1206Z 278DEG 22KT 4043 8741

CP
Special weather statement, Jul 20, 8:31 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
831 AM EDT SAT JUL 20 2013

INZ028-029-035-036-201300-
FOUNTAIN-MONTGOMERY-TIPPECANOE-WARREN-
831 AM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN FOUNTAIN...NORTHWESTERN
MONTGOMERY...SOUTHWESTERN TIPPECANOE AND SOUTHERN WARREN COUNTIES
UNTIL 900 AM EDT...

AT 828 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLIAMSPORT...OR 17 MILES NORTHEAST OF
DANVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSPORT...
  VEEDERSBURG...
  ATTICA...
  NEWTOWN...
  MELLOTT...
  HILLSBORO...
  WINGATE...
  WAYNETOWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4039 8752 4038 8700 4007 8701 4011 8741
      4013 8741 4013 8749 4015 8749 4015 8753
TIME...MOT...LOC 1231Z 281DEG 24KT 4030 8735

CP
Special weather statement, Jul 20, 10:28 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EDT SAT JUL 20 2013

INZ041-042-201500-
DELAWARE-RANDOLPH-
1028 AM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM ADVISORY FOR EASTERN DELAWARE AND RANDOLPH
COUNTIES UNTIL 1100 AM EDT...

AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MUNCIE...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINCHESTER...
  PARKER CITY...
  FARMLAND...
  RIDGEVILLE...
  SARATOGA...
  UNION CITY...
  SALEM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4015 8539 4038 8536 4038 8522 4031 8521
      4032 8480 4006 8481
TIME...MOT...LOC 1428Z 278DEG 31KT 4027 8523

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:06 AM EDTSpecial Weather StatementINDWarren24 min
Jul 20, 8:31 AM EDTSpecial Weather StatementINDFountain, Warren29 min
Jul 20, 11:43 AM EDTSpecial Weather StatementINDHendricks, Marion47 min
Jul 20, 12:30 PM EDTSpecial Weather StatementINDJohnson, Shelby45 min
Jul 20, 12:48 PM EDTSpecial Weather StatementINDMorgan, Owen42 min
Jul 20, 1:26 PM EDTSpecial Weather StatementINDJohnson, Shelby49 min
Jul 20, 1:32 PM EDTSpecial Weather StatementINDBrown, Monroe, Owen43 min
Jul 20, 1:37 PM EDTSpecial Weather StatementINDGreene, Sullivan38 min
Jul 20, 1:57 PM EDTAreal Flood AdvisoryINDBrown, Clay, Greene, Monroe, Morgan, Owen6 hr
Jul 20, 2:11 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Jennings49 min
Jul 20, 2:16 PM EDTSpecial Weather StatementINDBrown, Greene, Monroe59 min
Jul 20, 2:46 PM EDTFlash Flood WarningINDClay, Greene, Monroe, Owen6 hr
Jul 20, 2:51 PM EDTSpecial Weather StatementINDLawrence39 min
Jul 20, 3:23 PM EDTFlash Flood WarningINDGreene6 hr
Jul 20, 3:36 PM EDTFlash Flood WarningINDSullivan6 hr

Nearby

Special Weather Statements in Indiana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.